Penicillin Allergies

Overview

What is penicillin allergy?

Penicillin allergy is the most common drug allergy. About 10% of all people report having an allergic reaction to penicillin at some time in their lives. While many people who have a reaction to penicillin will be able to take it again later in life –sensitivity to the drug can decrease with time – others should not.

This is an important issue because penicillin can treat many serious problems. For some conditions, it may be the only effective option available. Penicillin has saved many lives over the years. Some people are understandably hesitant to take it because they or someone they know has had a bad reaction to it. Yet while caution is warranted, patients should not be so afraid of penicillin that they refuse to take it without learning more.

What should I do if I have a reaction to penicillin?

If you believe you are having a reaction to penicillin, or any medication you are taking, you should call the healthcare provider who prescribed it to you. (For extreme cases, call 911. You may need emergency treatment to stop the symptoms.)

The provider will usually ask the following:

  • What symptoms you are having
  • When you started taking the medication
  • When the symptoms started to appear
  • If you have stopped taking the medication
  • How severe the symptoms are and if you have done anything to stop them, such as taking an allergy medication
  • What other medications you are taking, including over-the-counter products

Try to give the most complete answers to these questions that you can.

Symptoms and Causes

What are the symptoms of a penicillin allergy?

Some penicillin allergies appear the first time a person takes the medication. For other people, the response appears the second time, after their immune system has had time to produce antibodies to it. (An antibody is a protein made by white blood cells that helps defend against invaders such as viruses.)

The most common symptoms of a penicillin allergy include:

  • Skin rash or hives (raised pink areas of skin that are usually very itchy)
  • General itching, which may come and go over hours
  • Wheezing or other breathing problems
  • Coughing
  • Nasal congestion
  • Swelling throughout the body
  • Nausea and vomiting
  • Tunnel vision
  • Feeling dizzy or light-headed
  • Fast or irregular heartbeat

The most dangerous reaction is anaphylaxis, which is a severe, life-threatening allergic reaction. Signs of anaphylaxis can include dangerously low blood pressure, wheezing, vomiting, tightness in the chest, diarrhea, swelling, and hives – often experienced all at once. Some people may lose consciousness when this happens, and go into shock.

Diagnosis and Tests

How is a penicillin allergy confirmed?

Your doctor will examine you thoroughly and consider any other possible causes of the problems that you are having.

If the doctor thinks that your symptoms point to a penicillin allergy, he or she may recommend that you undergo a skin test at an allergist’s office. Penicillin is one of the few drugs for which standardized allergy skin tests are available. (Make sure you follow the allergist’s instructions to avoid using antihistamines before the penicillin skin tests to ensure that the results are accurate.)

To ensure that your skin reacts normally, the provider will apply both a saline solution and a histamine solution. If your skin reacts to the saline, that means your skin is too sensitive and the test cannot be interpreted. The histamine solution should cause a red, raised, itchy area, similar to a mosquito bite. If there is no reaction, your skin test may not show an allergy even if you have one. For this reason, the test cannot be interpreted.

If your skin does not react to the saline, but reacts to the histamine, this validates the skin test: your skin has the capacity to react to a potential allergen.

At this point, there are two steps to allergy skin tests to penicillin. The first step is scratch tests, in which drops of two components of penicillin (a positive control and a negative control) are placed on your skin. A scratch is made through each drop, and then it is checked after 15 minutes. A positive result looks like a red, itchy welt or a hive.

If the scratch tests are negative, then the second set of tests (intradermal tests) are done. A small amount of the two components of penicillin (a positive control and a negative control) are injected just beneath the skin on your upper arms and checked after 15 minutes. A positive result looks like a hive.

If both tests are negative, that indicates that you are at low risk for a severe, immediate allergic or anaphylactic reaction to penicillin.

You may also be asked to take the medication while you are supervised by staff members to see how you react. You will take a challenge dose of penicillin or another penicillin-type drug like amoxicillin and you will be observed for 30 minutes to assess the reaction.

Management and Treatment

How is an allergic reaction to penicillin treated?

If your healthcare provider believes that your symptoms are caused by penicillin, he or she will likely advise you to stop taking it immediately and to take an antihistamine to help treat the symptoms of the allergic reaction. The provider may prescribe a corticosteroid to reduce inflammation or itching. Treatment with epinephrine may be necessary for severe reactions.

If the condition for which you started taking penicillin has not cleared up, your provider will most likely prescribe a different antibiotic. For most people, having an allergic reaction to penicillin does not mean that they will have a bad reaction to other antibiotics.

If you are diagnosed with a penicillin allergy, you should tell all of your providers, including your dentist and any specialists you see. Bring it up before undergoing any type of treatment or procedure. Describe your reaction to penicillin so the people caring for you are fully aware of your risk factors.

What other precautions should I consider if I have a penicillin allergy?

Ask your healthcare provider if your penicillin allergy is severe enough for you to wear a medical alert bracelet warning others about it. If so, they can advise you on how to get one.

In the rare cases in which there is no other antibiotic that is a safe and effective alternative, a physician may recommend drug desensitization therapy. In this therapy, you take a small amount of the drug, and then gradually take more until you are able to take the recommended dose without having side effects. This may be done in a hospital so that expert care is available if there is a serious problem. The effects of desensitization therapy may not be permanent; some patients may need to go through it again later in life.

Living With

Can I ever take penicillin again?

A history of allergy to penicillin does not necessarily rule out using it again. With skin testing and, in some cases, desensitization therapy, most people with a history of penicillin allergy can safely take the drug again later in life. Ask your provider for more guidance on this topic, as well what other drugs he or she recommends when you need antibiotics in the future.

Why is an unproven penicillin allergy a problem?

A history of unproven penicillin allergy may pose a problem when there is a need for an antibiotic. If there is a barrier to using penicillin, patients will get an alternative antibiotic. The alternative antibiotic that is prescribed:

  • May be less effective than penicillin
  • May pose a greater risk for adverse reactions or side effects
  • May lead to a greater risk for infection with resistant bacteria (bacteria that will not be destroyed by the treatment)

Being able to take penicillin may help you by:

  • Costing less
  • Being more effective
  • Causing fewer side effects
  • Letting you take a pill instead of needing an intravenous (into the vein, or IV) line

Last reviewed by a Cleveland Clinic medical professional on 09/26/2018.

References

  • American College of Allergy, Asthma & Immunology. Drug Allergies. Accessed 9/14/2018.
  • Arroliga ME, Pien L. Penicillin allergy: consider trying penicillin again. Cleve Clin J Med. 2003; 70:313-8.
  • Centers for Disease Control and Prevention. Is it Really a Penicillin Allergy? Accessed 9/14/2018.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy